Skip to main content Accessibility help
×
Home

RAMSEY GROWTH IN SOME NIP STRUCTURES

  • Artem Chernikov (a1), Sergei Starchenko (a2) and Margaret E. M. Thomas (a3)

Abstract

We investigate bounds in Ramsey’s theorem for relations definable in NIP structures. Applying model-theoretic methods to finitary combinatorics, we generalize a theorem of Bukh and Matousek (Duke Mathematical Journal163(12) (2014), 2243–2270) from the semialgebraic case to arbitrary polynomially bounded $o$ -minimal expansions of $\mathbb{R}$ , and show that it does not hold in $\mathbb{R}_{\exp }$ . This provides a new combinatorial characterization of polynomial boundedness for $o$ -minimal structures. We also prove an analog for relations definable in $P$ -minimal structures, in particular for the field of the $p$ -adics. Generalizing Conlon et al. (Transactions of the American Mathematical Society366(9) (2014), 5043–5065), we show that in distal structures the upper bound for $k$ -ary definable relations is given by the exponential tower of height $k-1$ .

Copyright

References

Hide All
1. Adler, H., An introduction to theories without the independence property, Arch. Math. Logic 5 (2008), http://www.logic.univie.ac.at/∼adler/docs/nip.pdf.
2. Alon, N., Pach, J., Pinchasi, R., Radoicić, R. and Sharir, M., Crossing patterns of semi-algebraic sets, J. Combin. Theory Ser. A 111(2) (2005), 310326.
3. Aschenbrenner, M., Dolich, A., Haskell, D., Macpherson, D. and Starchenko, S., Vapnik–Chervonenkis density in some theories without the independence property, I, Trans. Amer. Math. Soc. 368(8) (2016), 58895949.
4. Basu, S., Combinatorial complexity in o-minimal geometry, Proc. Lond. Math. Soc. 100(2) (2010), 405428.
5. Behrend, F. A., On sets of integers which contain no three terms in arithmetical progression, Proc. Natl. Acad. Sci. USA 32 (1946), 331332.
6. Bukh, B. and Matousek, J., Erdős–Szekeres-type statements: Ramsey function and decidability in dimension 1, Duke Math. J. 163(12) (2014), 22432270.
7. Chernikov, A., Galvin, D. and Starchenko, S., Cutting lemma and Zarankiewicz’s problem in distal structures, Preprint, 2016, arXiv:1612.00908.
8. Chernikov, A. and Simon, P., Externally definable sets and dependent pairs II, Trans. Amer. Math. Soc. 367(7) (2015), 52175235.
9. Chernikov, A. and Starchenko, S., Definable regularity lemmas for NIP hypergraphs, Preprint, 2016, arXiv:1607.07701.
10. Chernikov, A. and Starchenko, S., A note on the Erdős-Hajnal property for stable graphs, Proc. Amer. Math. Soc. 146(2) (2018), 785790.
11. Chernikov, A. and Starchenko, S., Regularity lemma for distal structures, J. Eur. Math. Soc. (JEMS) 20(10) (2018), 24372466.
12. Chudnovsky, M., The Erdös–Hajnal Conjecture: A survey, J. Graph Theory 75(2) (2014), 178190.
13. Conlon, D., Fox, J., Pach, J., Sudakov, B. and Suk, A., Ramsey-type results for semi-algebraic relations, Trans. Amer. Math. Soc. 366(9) (2014), 50435065.
14. Conlon, D., Fox, J. and Sudakov, B., Hypergraph Ramsey numbers, J. Amer. Math. Soc. 23(1) (2010), 247266.
15. Darniere, L. and Halupczok, I., Cell decomposition and classification of definable sets in p-optimal fields, J. Symbolic Logic 82(1) (2017), 120136.
16. van den Dries, L., Tame Topology and o-minimal Structures vol. 248, London Mathematical Society Lecture Note Series, Volume 248 (Cambridge University Press, Cambridge, 1998). x+180 pp.
17. van den Dries, L., Haskell, D. and Macpherson, D., One-dimensional p-adic subanalytic sets, J. Lond. Math. Soc. 59(1) (1999), 120.
18. Elias, M., Matousek, J., Roldán-Pensado, E. and Safernová, Z., Lower bounds on geometric Ramsey functions, SIAM J. Discrete Math. 28(4) (2014), 19601970.
19. Ensley, D. and Grossberg, R., Ramsey’s theorem in stable structures, manuscript (1997). URL: http://www.math.cmu.edu/∼rami/finite.pdf.
20. Erdős, P. and Szekeres, G., A combinatorial problem in geometry, Compos. Math. 2 (1935), 463470.
21. Erdős, P., Some remarks on the theory of graphs, Bull. Amer. Math. Soc. 53(4) (1947), 292294.
22. Erdős, P., Hajnal, A. and Rado, R., Partition relations for cardinal numbers, Acta Math. Hungar. 16(1–2) (1965), 93196.
23. Erdős, P. and Rado, R., Combinatorial theorems on classifications of subsets of a given set, Proc. Lond. Math. Soc. 3(1) (1952), 417439.
24. Erdős, P. and Szekeres, G., A combinatorial problem in geometry, Compos. Math. 2 (1935), 463470.
25. Fox, J. and Pach, J., Erdős-Hajnal-type results on intersection patterns of geometric objects, in Horizons of Combinatorics, Bolyai Soc. Math. Stud., Volume 17, pp. 79103 (Springer, Berlin, 2008).
26. Graham, R. L., Rothschild, B. L. and Spencer, J. H., Ramsey Theory, Wiley-Interscience Series in Discrete Mathematics. A Wiley-Interscience Publication (John Wiley & Sons, Inc., New York, 1980). ix+174 pp.
27. Guingona, V., On uniform definability of types over finite sets, J. Symbolic Logic 77(02) (2012), 499514.
28. Haskell, D. and Macpherson, D., A version of o-minimality for the p-adics, J. Symbolic Logic 62(04) (1997), 10751092.
29. Hrushovski, E. and Pillay, A., On NIP and invariant measures, J. Eur. Math. Soc. (JEMS) 13(4) (2011), 10051061.
30. Johnson, H. and Laskowski, M., Compression schemes, stable definable families, and o-minimal structures, Discrete Comput. Geom. 43(4) (2010), 914926.
31. Kaplan, I. and Shelah, S., A dependent theory with few indiscernibles, Israel J. Math. 202(1) (2014), 59103.
32. Kovacsics, P. C. and Delon, F., Definable functions in tame expansions of algebraically closed valued fields, Preprint, 2018, arXiv:1802.03323.
33. Laskowski, M., Vapnik-Chervonenkis classes of definable sets, J. Lond. Math. Soc. 2(2) (1992), 377384.
34. Macintyre, A., On definable subsets of p-adic fields, J. Symbolic Logic 41(3) (1976), 605610.
35. Malliaris, M. and Shelah, S., Regularity lemmas for stable graphs, Trans. Amer. Math. Soc. 366(3) (2014), 15511585.
36. Matousek, J., Lectures on Discrete Geometry, Graduate Texts in Mathematics, Volume 212 (Springer, New York, 2002).
37. Miller, C., Exponentiation is hard to avoid, Proc. Amer. Math. Soc. 122(1) (1994), 257259.
38. Miller, C. and Starchenko, S., A growth dichotomy for o-minimal expansions of ordered groups, Trans. Amer. Math. Soc. 350(9) (1998), 35053521.
39. Moran, S. and Yehudayoff, A., Sample compression schemes for VC classes, J. ACM (JACM) 63(3) (2016), 21.
40. Prestel, A. and Roquette, P., Peter Formally p-Adic Fields, Lecture Notes in Mathematics, Volume 1050, (Springer, Berlin, 1984). v+167 pp.
41. Ramsey, F. P., On a problem of formal logic, Proc. Lond. Math. Soc. 2(1) (1930), 264286.
42. Sauer, N., On the density of families of sets, J. Combin. Theory Ser. A 13(1) (1972), 145147.
43. Scanlon, T., O-minimality as an approach to the André–Oort conjecture, in Around the Zilber–Pink conjecture/Autour de la conjecture de Zilber–Pink, Panor. Synthèses, Volume 52, pp. 111165 (Soc. Math. France, Paris, 2017).
44. Shelah, S., Classification theory and the number of nonisomorphic models, in Studies in Logic and the Foundations of Mathematics vol. 92, 2nd edn (North-Holland Publishing Co., Amsterdam, 1990).
45. Shelah, S., A combinatorial problem; stability and order for models and theories in infinitary languages, Pacific J. Math. 41(1) (1972), 247261.
46. Shelah, S., Around Classification Theory of Models, Lecture Notes in Mathematics, Volume 1182 (Springer, Berlin, 1986). viii+279 pp.
47. Shelah, S., Classification theory for elementary classes with the dependence property—a modest beginning, Sci. Math. Jpn. 59(2) (2004), 265316. Special issue on set theory and algebraic model theory.
48. Shelah, S., Strongly dependent theories, Israel J. Math. 204(1) (2014), 183.
49. Simon, P., Distal and non-distal NIP theories, Ann. Pure Appl. Logic 164(3) (2013), 294318.
50. Simon, P., A Guide to NIP Theories, Lecture Notes in Logic, Volume 44 (Association for Symbolic Logic, Chicago, IL; Cambridge Scientific Publishers, Cambridge, 2015). vii+156 pp.
51. Wilkie, A. J., Model completeness results for expansions of the ordered field of real numbers by restricted Pfaffian functions and the exponential function, J. Amer. Math. Soc. 9(4) (1996), 10511094.
MathJax
MathJax is a JavaScript display engine for mathematics. For more information see http://www.mathjax.org.

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed